Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


avascular necrosis -- knee
May 20, 2004

I, 62 y.o. male, have just been diagnosed with avascular necrosis in the left knee. Do we know the etiology? Is it a result of the regimen (Viread, Emtriva, Viramune), normal hiv progression, or just normal aging? More importantly, can you tell me the prognosis? At present, the ortho does not seem to want to do knee replacement. Can I expect the situation to stabilize or will it progressively get worse? Diagnosis was made by means of mri. Should my hiv doctor be ordering other tests (Dexa, etc.)? Thanks.

Response from Dr. Henry

I have not seen much data nor had any patients with avascular necrosis of the knee in the setting of treated HIV infection. There are many diseases associated with avascular necrosis though some cases have no obvious cause (idiopathic). High lipids, use of steroids have been linked in some studies. In general orthopedic outcomes are usually good in HIV patients-nearly comparable to the general population. The prognosis with conservative treatment is unclear though the pace can be variable. Many recommend early surgical intervention. KH


Previous
How can I cleanse my liver and kidneys
Next
Simple and Effective

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement